Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2003, 7:37 PM MDT for El Paso County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 7:37 PM MDT (01:37 UTC)
- Expired
- Jun 27, 2003, 8:30 PM MDT
- In force
- 53 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3241 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS54 KEPZ 280137 SVRELP TXC141-280230- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 736 PM MDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EL PASO COUNTY IN TEXAS INCLUDING THE CITY OF EL PASO * UNTIL 830 PM MDT * AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL EL PASO COUNTY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CENTRAL AND EASTSIDE OF EL PASO 745 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3194 10651 3180 10652 3177 10626 3195 10631 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:20 PM MDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jun 27, 1:20 PM MDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 120 PM MDT FRI JUN 27 2003 SYNOPSIS... SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS LATE THIS AFTERNOON THROUGH SATURDAY WHILE WEAK UPPER DISTURBANCES MOVE INTO THE REGION. THIS WEATHER PATTERN WILL GENERATE STRONG THUNDERSTORMS THE NEXT TWO DAYS WITH A FEW STORMS PRODUCING STRONG WINDS, HAIL AND HEAVY RAINFALLS. DISCUSSION... EAST TO SOUTHEAST BOUNDARY LAYER FLOW HAS PUSHED MOIST UNSTABLE AIR INTO THE CWA. AT MOMENT PRECIPITABLE WATER AMOUNTS ARE ABOVE AN INCH ACROSS THE LOWLANDS WITH MOST UNSTABLE CAPES FROM 1000 TO 2000 J/KG AT 1 PM. WIND SHEAR PROFILE ALSO FAVORABLE FOR STORM ROTATION AND UPDRAFT ENHANCEMENT WITH 50 KT NORTHWESTERLY FLOW AT 300 MB AND 20 KT SOUTHEASTERLY WINDS JUST ABOVE THE SURFACE. ALSO PLENTY OF DRY AIR ALOFT ABOVE 500 MB TO ADD FURTHER FUEL TO THE FIRE. STORMS ALREADY BREAKING OUT OVER HIGH TERRAIN AND EXPECT ACTIVITY INTENSIFY AS FURTHER SURFACE HEATING ADDS TO INSTABILITY. STORMS FORMING OVER MOUNTAINS OVER THE GILA AREA SHOULD MOVE SOUTHEASTWARD INTO THE LOWLANDS WITH STRONG MOIST STORM RELATIVE INFLOW AND POSSIBLE UPDRAFT ROTATION BRINGING ENHANCED POTENTIAL FOR HEAVY RAINS. IN ADDITION...CLOUD LAYER WINDS/STORM MOTION INDICATE CELLS WILL GENERALLY MOVE LESS THAN 20 KT FURTHER SUGGESTING LOCALLY HEAVY DOWNPOURS. TO ADD TO THIS...WIND SHEAR...MODERATE TO HIGH CAPES AND DRY AIR ALOFT INDICATE RISK OF BOTH WET DOWNBURSTS AND HAIL. WILL WORD FORECAST ACCORDINGLY. SOUTHEASTERLY LOW LEVEL FLOW AND A POSSIBLE UPPER DISTURBANCE SHOULD BRING ANOTHER PERIOD OF ACTIVE CONVECTION LATE SATURDAY AFTERNOON/SATURDAY NIGHT. HIGH PRESSURE ALOFT WILL BEGIN BUILDING INTO THE CWA SUNDAY AND REMAIN ACROSS THE REGION THROUGH MIDDLE OF NEXT WEEK. THUS WILL GO WITH A TREND FOR WARMER DRIER WEATHER NEXT WEEK. PRELIMINARY NUMBERS... EL PASO BB 069/095 070/097 069 51311 ALAMOGORDO BB 065/094 066/096 067 51321 LAS CRUCES BB 068/096 069/098 068 51310 CLOUDCROFT BB 046/067 047/070 049 43321 TRUTH OR CONSEQUENCES BB 068/093 069/095 068 51310 SILVER CITY BU 064/091 066/092 060 42220 DEMING BU 066/096 067/097 068 41200 LORDSBURG BU 069/098 070/098 067 31200 SIERRA BLANCA BB 064/093 065/096 064 51312 .ELP...NONE 05 ROGASH
Hazardous weather outlook, Jun 27, 11:30 AM MDT, 8 hours 7 minutes before
NMZ022>025-030>032-TXZ055-056-272245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1130 AM MDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS THE ENTIRE REGION. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINS...DAMAGING WIND GUSTS NEAR 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL AREAS SATURDAY AFTERNOON AND SATURDAY NIGHT. A FEW STORMS MAY PRODUCE STRONG WINDS...HAIL AND LOCALLY HEAVY RAINS WITH FLASH FLOODING. ISOLATED THUNDERSTORMS EXPECTED OVER THE DESERT AREAS EAST OF THE RIO GRANDE VALLEY AND OVER THE SACRAMENTO MOUNTAINS AND THE GILAS SUNDAY AFTERNOON AND EARLY EVENING. MOSTLY DRY WEATHER EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. ROGASH
In the hours before
Special weather statement, Jun 27, 1:40 PM MDT, 5 hours 57 minutes before
NMZ022>025-030>032-TXZ055-056-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 140 PM MDT FRI JUN 27 2003 ...SEVERE THUNDERSTORMS WITH HEAVY RAINS POSSIBLE ACROSS FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL INTENSIFY ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING AND INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS NEAR 60 MPH ALONG WITH HAIL OVER AN INCH IN DIAMETER. A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL AMOUNTS OVER AN INCH IN ISOLATED LOCATIONS. THE HEAVY RAINS MAY CAUSE FLOODING NEAR ARROYOS AND IN LOW LYING AREAS PERSONS ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SHOULD STAY ALERT FOR DANGEROUS WEATHER THIS AFTERNOON AND THIS EVENING AND BE PREPARED TO TAKE SHELTER WHEN STORMS APPROACH. REMEMBER NEVER TO WALK OR DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN AROUND AND SEEK AN ALTERNATE ROUTE OF TRAVEL ROGASH
Special weather statement, Jun 27, 1:55 PM MDT, 5 hours 42 minutes before
NMZ022>025-030>032-TXZ055-056-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 155 PM MDT FRI JUN 27 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO UNTIL 8 PM THIS EVENING. IN WEST TEXAS THIS WATCH INCLUDES EL PASO AND HUDSPETH COUNTIES INCLUDING THE CITY OF EL PASO TEXAS. IN NEW MEXICO THIS WATCH INCLUDES DONA ANA...GRANT...OTERO...LUNA...HIDALGO AND SIERRA COUNTIES AND INCLUDES THE CITIES OF LAS CRUCES...TRUTH OR CONSEQUENCES...ALAMOGORDO...DEMING...SILVER CITY AND LORDSBURG. THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH ARE POSSIBLE IN THIS AREA UNTIL 8 PM THIS EVENING. PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER WEATHER INFORMATION.
Local storm report, Jun 27, 3:37 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
337 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM HILLSBORO NM 0.75 INCH HAIL
06/27/03 SIERRALocal storm report, Jun 27, 3:39 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
339 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM HILLSBORO NM 58 MPH WIND GUST
06/27/03 SIERRASpecial weather statement, Jun 27, 6:30 PM MDT, 1 hour 7 minutes before
TXZ055-280115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 630 PM MDT FRI JUN 27 2003 A LINE OF STRONG THUNDERSTORM IS INDICATED BY DOPPLER RADAR EXTENDING FROM OROGRANDE NEW MEXICO SOUTHWESTWARD TO DEMING. THIS LINE IS MOVING SOUTHWARD AROUND 2O TO 25 MPH. THESE THUNDERSTORM HAVE A HISTORY OF LOCALLY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...SMALL HAIL...AND STRONG WINDS. IN ADDITION THIS LINE IS PRODUCING STRONG OUTFLOW WINDS WHICH WILL MOVE INTO THE EL PASO AREA WITHIN THE HOUR...WITH NORTHERLY WINDS GUSTING FROM 30 TO 50 MPH. THIS WILL CAUSE SOME LOCAL AREAS OF BLOWING DUST REDUCING VISIBILITIES RAPIDLY TO LESS THAN 1 MILE CAUSING HAZARDOUS DRIVING CONDITIONS. RESIDENTS OF EL PASO COUNTY ARE URGED TO STAY ALERT AS A SEVERE THUNDERSTORM WATCH IS STILL IN EFFECT UNTIL 800 PM...AND THESE STORMS COULD PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH AND WINDS GUSTING TO 60 TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/ELP NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:11 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 34 min |
| Jun 27, 8:37 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.